Enable/Disable "how ask works"
FAQ Frequently asked questions
What is tinea pedis?
Tinea pedis is a contagious fungal infection of the foot, known commonly as athlete's foot . It usually begins with itchy, fluid-filled blisters between the toes and is spread by direct or indirect contact with the skin. However, it can also present as dry, scaly …
What are the symptoms of tinea pedis?
Symptoms of tinea pedis are itchy blisters that contain a clear fluid, which most commonly occur between the toes. Other types of tinea pedis include pustules on the side of the feet (caused by tinea interdigital), and scaly, dry patches on the sole, …
What causes tinea pedis?
Tinea pedis is caused by a group of fungi called dermatophytes (also known as ringworm). Dermatophytes use keratin, a component of the skin, as an energy source. Depending on the species and strain of dermatophyte causing infection, the severity of your response …
How is tinea pedis diagnosed?
A skin scraping from the affected area is added to potassium hydroxide (KOH). KOH destroys fungal cells, which makes it easier to see if any fungal cells are present under a microscope.
Who gets tinea pedis?
Although anyone can get tinea pedis, it is more common in males in their late teens and early adulthood.
Can tinea pedis be prevented?
You can reduce your risk of getting it, or sharing it if you already have it, by not walking barefoot in public showers or spaces such as gyms and pools.
Can tinea pedis heal on its own?
No. If you have tinea pedis you will need to use antifungal medication to clear the infection.
Are there any side effects of antifungal medication for athlete's foot?
Long-term use of oral antifungal medications can cause nausea and liver damage. Topical antifungals can cause itching and burning.
About this article
Author: Jonathan Meddings BMedLabSc (Hons)
First answered: 18 Sep 2014
Last reviewed: 14 May 2019
Rating: 4.3 out of 5
Votes: 1217 (Click smiley face below left to rate)
Category: Athlete's foot